Alert archive / Iowa / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Des Moines, IA

July 12, 201712 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Jul 12, 2017, 2:59 PM CDT for 12 counties in Iowa. It took effect at Jul 12, 2017, 9:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2017, 2:59 PM CDT (19:59 UTC)
In effect from
Jul 12, 2017, 9:00 PM CDT
Expired
Jul 13, 2017, 5:55 AM CDT
In force
9 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Adams County, IA, Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
2265 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WGUS63 KDMX 121959
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Des Moines IA
259 PM CDT Wed Jul 12 2017

...FLASH FLOODING POSSIBLE IN SOUTHERN IOWA TONIGHT INTO THURSDAY
MORNING...

IAZ081>086-092>097-130400-
/O.NEW.KDMX.FF.A.0004.170713T0200Z-170713T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
Including the cities of Corning, Creston, Osceola, Chariton, 
Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, 
Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
259 PM CDT Wed Jul 12 2017

...FLASH FLOOD WATCH IN EFFECT FROM 9 PM CDT THIS EVENING THROUGH
THURSDAY MORNING...

The National Weather Service in Des Moines has issued a

* Flash Flood Watch for portions of south central Iowa, 
  southeast Iowa, and southwest Iowa, including the following 
  areas, in south central Iowa, Appanoose, Clarke, Decatur, 
  Lucas, Monroe, Ringgold, Union, and Wayne. In southeast Iowa, 
  Davis and Wapello. In southwest Iowa, Adams and Taylor. 

* From 9 PM CDT this evening through Thursday morning

* Thunderstorms with heavy rainfall may lead to isolated flash 
  flooding in southern Iowa tonight into Thursday morning. The 
  main concerns will be limited to towns as well as locations that
  receive very heavy rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Zogg
3 follow-up statements
700 
WGUS63 KDMX 130154
FFADMX

Flood Watch
National Weather Service Des Moines IA
854 PM CDT Wed Jul 12 2017

...FLASH FLOODING POSSIBLE TONIGHT INTO THURSDAY MORNING FOR
PORTIONS OF SOUTHERN IOWA...

IAZ081>086-092>097-131000-
/O.CON.KDMX.FF.A.0004.170713T0200Z-170713T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
Including the cities of Corning, Creston, Osceola, Chariton, 
Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, 
Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
854 PM CDT Wed Jul 12 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of south central Iowa, southeast Iowa, and southwest 
  Iowa, including the following areas, in south central Iowa, 
  Appanoose, Clarke, Decatur, Lucas, Monroe, Ringgold, Union, 
  and Wayne. In southeast Iowa, Davis and Wapello. In southwest 
  Iowa, Adams and Taylor. 

* Through Thursday morning

* Thunderstorms with heavy rainfall may lead to isolated flash
  flooding in southern Iowa tonight into Thursday morning. The
  main concerns will be limited to urban areas as well as 
  locations that may receive very heavy rainfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

REV
568 
WGUS63 KDMX 130845
FFADMX

Flood Watch
National Weather Service Des Moines IA
345 AM CDT Thu Jul 13 2017

...Flash Flooding Possible Early This Morning over Portions of
Southern Iowa...

IAZ084>086-096-097-130945-
/O.CAN.KDMX.FF.A.0004.000000T0000Z-170713T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lucas-Monroe-Wapello-Appanoose-Davis-
Including the cities of Chariton, Albia, Ottumwa, Centerville, 
and Bloomfield
345 AM CDT Thu Jul 13 2017

...Flash Flood Watch is Cancelled...

The Flash Flood Watch for portions of south central and southeast
Iowa has been cancelled. Heavy rainfall is no longer expected and
with the recent dry conditions flash flooding is not expected.

$$

IAZ081>083-092>095-131400-
/O.CON.KDMX.FF.A.0004.000000T0000Z-170713T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams-Union-Clarke-Taylor-Ringgold-Decatur-Wayne-
Including the cities of Corning, Creston, Osceola, Bedford, 
Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, 
Allerton, and Humeston
345 AM CDT Thu Jul 13 2017

...Flash Flood Watch Remains in Effect until 9 AM this Morning...

The Flash Flood Watch continues for

* Portions of south central Iowa and southwest Iowa, including 
  the following areas, in south central Iowa, Clarke, Decatur, 
  Ringgold, Union, and Wayne. In southwest Iowa, Adams and 
  Taylor. 

* Until 9 AM CDT this morning

* Showers and thunderstorms are expected to continue over southern
  Iowa early this morning, some of which may produce isolated
  heavy rains. Although recent dry conditions will limit the flash
  flood potential somewhat, isolated storms with rainfall rates of
  1-2 inches per hour could still lead to isolated flash flooding,
  especially in urban areas or locations easily susceptible to
  flooding because of local terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Small
159 
WGUS63 KDMX 131055
FFADMX

Flood Watch
National Weather Service Des Moines IA
555 AM CDT Thu Jul 13 2017

IAZ081>083-092>095-131200-
/O.CAN.KDMX.FF.A.0004.000000T0000Z-170713T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams-Union-Clarke-Taylor-Ringgold-Decatur-Wayne-
Including the cities of Corning, Creston, Osceola, Bedford, 
Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, 
Allerton, and Humeston
555 AM CDT Thu Jul 13 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of south central Iowa and
southwest Iowa has been cancelled. Rainfall rates have lessened
across southern Iowa over the past hour, and while showers and a 
few thunderstorms will continue through 9AM they should not be 
sufficient to produce flash flooding.

$$

Small

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jul 12, 12:32 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 12, 12:32 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1232 PM CDT Wed Jul 12 2017

.SHORT TERM.../Today through Tonight/
Issued at 414 AM CDT Wed Jul 12 2017

Synopsis... Upper low that has been spinning near the Hudson Bay the
past several days to push off to the east and zonal flow takes over
across the northern tier of the CONUS. Meanwhile, models in good
agreement with featuring two shortwaves propagating across the upper
Midwest. Low number one will move across northern Minnesota towards
Lake Superior throughout today. An attendant boundary will drop to
the southwest and will more or less phase with a boundary associated
with impulse number two... which is slated to be near the KS/NE
border by this evening.

Excessive Heat...
Confidence: Medium-high

Heat Advisory in effect for much of southern and eastern
counties. Regardless of cloud cover, airmass today similar to the
airmass from yesterday...if anything, warmer as 850mb temps do
bump up a few degrees. Thus persistence a great starting point. In
the north, hi-res models picking up on a pocket of higher
dewpoints, which serves to boost apparent temperatures to adv
criteria up there. Given this is the third consecutive day of this
oppressive heat and overnight temperatures south of I-80 failed
to make it much below 78 degrees, heat-health impacts expected to
be felt.

Severe Weather/Heavy Rainfall Potential...
Confidence: Medium-High

Bottom line up front, trends seem to be shifting away from as much
of a severe wx threat and towards a heavy rainfall threat. Given
dry/drought expansion, much of the area can handle a fair amount of
rain, reducing (but not nullifying) flash flood potential.

Beginning around 21z Wed, the aforementioned boundary from the
Nebraska impulse begins to establish itself over the SW corner of
Iowa, amplifying eastward throughout the evening. Frontogenetical
forcing is very strong and deep, making it up to 500mb. PWATs have
remained consistent for past several short-term model packages,
exceeding 2.25 inches near Des Moines by 06z Thu... concurrent with
the arrival of a LLJ that is well-phased with the strong
frontogenetical forcing. Interpolating SPC Sounding Climatology
between OAX and DVN, 2.25 inch PWATs would be at or near record
levels for this time of year. There is an extremely expansive area
with mixing ratios at 8 g/kg and warm cloud depths over 4km that
ranges from near Highway 20 through the IA/MO border. Storm motion
may be progressive enough to inhibit flash flooding, but will need
to keep an eye on potential for storms to train along the
boundary/LLJ axis.

Severe wx threat really trending downward with 00z Wed run. Compared
to the past few days, much weaker parameters in place. Severe
potential seems to be confined to daylight hours, with low-level
lapse rates steep enough at 8.5 C/km over central to western Iowa to
support large hail. Wind profiles and DCAPE below 1000 J/kg make
damaging wind threat low. Tornado parameters much weaker than the
past few days as well. Lapse rates soften and CAPE declines rapidly
after 00z Thu...suggesting svr threat will diminish as heavy
rainfall takes over.

.LONG TERM.../Thursday through Tuesday/
Issued at 414 AM CDT Wed Jul 12 2017

Ongoing thunderstorms from Wednesday night will be decreasing in
coverage as they drop towards Missouri as a cold front moves
southward through the state Thursday. By later in the day, any
lingering showers or storms will be near if not south of the
Iowa/Missouri border. Behind the front, cold air advection will
bring relatively cooler air to the state for Thursday and Friday as
winds blow from the north. Drier air will also filter into the
region, but it's arrival will be delayed until Friday with high
pressure traversing across the region.

While Iowa will get a reprieve from the heat and humidity late this
week, the upper level ridge will begin to build again over the
western United States, where it will stay centered through the
weekend. This will place Iowa underneath northwest flow. A shortwave
trough dropping out of Canada into the western Great Lakes will
bring a weak boundary through the state that may spark off a few
thunderstorms over the weekend. Otherwise, temperatures will begin
to rise back toward 90 degrees this weekend. As the upper level
ridge slowly moves eastward, high temperatures in the 90s look to
become more common and moisture will return with dewpoints well into
the 60s. The challenge as is typical with this pattern is the
position of the upper level ridge, which can dictate whether or not
thunderstorms complexes will be able to bring brief relief. Overall,
forecast continues to be limited with rainfall possibilities at this
point. If confidence continues to grow as it has been that the upper
level ridge will keep storms away, may need to raise highs next week
above initial guidance. Currently, GEFS 90% relative measure of
predictability has about a 60% probability of this occurring and
the NAEFS, CPC 8-14 day outlook, and CIPS extended analogs
continue to show above normal temperatures persisting through the
end of next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1224 PM CDT Wed Jul 12 2017

Primary forecast concern through the next 24 hours will be
thunderstorm activity later today and into the overnight hours.
Storms are expected to develop in central Iowa later this
afternoon, possibly impacting KALO and KFOD. Only VCTS was
mentioned at this time due to uncertainties with spatial coverage
of the activity. Any storm will have the potential to produce hail
and gusty winds in addition to heavy rainfall. Further south,
additional storms will develop later in the evening and continue
overnight. Confidence is highest south of Interstate 80 including
KOTM.

Otherwise, VFR conditions are expected to prevail for the most
part. MVFR or lower cigs may move into north central Iowa
tomorrow morning as a stratus sags south out of Minnesota.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ038-039-048>050-
059>062-071>075-081>086-092>097.

&&

SHORT TERM...Kotenberg
LONG TERM...Ansorge
AVIATION...Martin
Hazardous weather outlook, Jul 12, 9:40 AM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
940 AM CDT Wed Jul 12 2017

IAZ004>007-015>017-023>028-033>037-044>047-057-058-070-131445-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Audubon-
Guthrie-Cass-
940 AM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to severe thunderstorms are expected late this afternoon
and early this evening. The primary threat will be from damaging
wind gusts with large hail also possible. A transition to heavy
rainfall with isolated flash flooding is possible overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible both Saturday and Sunday
evenings, though the predictability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into the evening.

IAZ038-039-048>050-059>062-071>075-081>086-092>097-131445-
Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk-Jasper-
Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
940 AM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area this afternoon. Please
refer to the National Weather Service website at
weather.gov/desmoines.

Strong to severe thunderstorms are expected late this afternoon
and early this evening. The primary threat will be from damaging
wind gusts with large hail also possible. A transition to heavy
rainfall with isolated flash flooding, especially in urban areas
is possible overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to perhaps severe storms may linger Thursday over
the area. Otherwise, isolated thunderstorms are possible both
Saturday and Sunday evenings, though the predictability of severe
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely later this afternoon into tonight.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:40 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie27 min
Jul 12, 4:10 PM CDTSpecial Weather StatementDMXDallas35 min
Jul 12, 4:29 PM CDTSpecial Weather StatementDMXHardin31 min
Jul 12, 4:39 PM CDTSpecial Weather StatementDMXStory36 min
Jul 12, 4:51 PM CDTSpecial Weather StatementDMXButler24 min
Jul 12, 4:58 PM CDTSpecial Weather StatementDMXStory32 min
Jul 12, 5:20 PM CDTSevere Thunderstorm WarningDMXMarshall, Story25 min
Jul 12, 5:25 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer30 min
Jul 12, 5:38 PM CDTSpecial Weather StatementDMXMarshall22 min
Jul 12, 5:55 PM CDTSpecial Weather StatementDMXPoweshiek, Tama50 min

Nearby

Flash Flood Watches in Iowa, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.